Aspirin

  • Do not take anything else containing aspirin at the same time.
  • Drink plenty of water while you are taking aspirin.
  • Do not give aspirin to children under 16 years of age.
Type of medicine Non-opioid analgesic
Used for Treatment of pain, fever, headache, toothache and period pains
Also called Acetylsalicylic acid
Aspro® Clear
Caprin®
Nu-seals® Aspirin
Available as Tablets, dispersible tablets, enteric-coated tablets and suppositories

Aspirin is used to relieve pain such as headache, toothache and period pain. It is also used to treat cold and 'flu-like' symptoms and reduce fever in adults (over 16 years of age). Aspirin may also be used to reduce inflammation in muscular aches and pains, but other anti-inflammatory medicines are often preferred.

Aspirin works by reducing the production of chemicals called prostaglandins which cause pain.

Aspirin is also used in lower doses to reduce the stickiness of platelets in the blood, which helps to prevent unwanted blood clots from forming within the body. There is more information about this in a separate leaflet called 'Aspirin anti-platelet'.

Before taking aspirin make sure your doctor, dentist or pharmacist knows:

  • If you are pregnant, trying for a baby or breast-feeding.
  • If you are under 16 years of age or over 65 years of age.
  • If you have asthma or any other allergic disorder.
  • If you have ever had a stomach ulcer.
  • If you have liver or kidney problems.
  • If you have gout.
  • If you have a blood disorder such as haemophilia or G6PD deficiency.
  • If you have ever had an allergic or unusual reaction to any non-steroidal anti-inflammatory drug (NSAID) such as naproxen, diclofenac and ibuprofen.
  • If you have ever had an allergic reaction to any other medicine.
  • If you are taking other medicines, including those available to buy without a prescription, herbal and complementary medicines.
  • Before starting this treatment, read the manufacturer's printed information leaflet from the pack.
  • Take aspirin exactly as you have been directed by your doctor, dentist or pharmacist, or as directed on the label of the container. Dosage instructions may vary depending on the type of aspirin you are taking and the condition you are being treated for. The recommended dose ranges from one to three (300mg) tablets every 4-6 hours when needed, but you should not take more than 4g (13 tablets) in a 24-hour period.
  • If you have been supplied aspirin tablets or dispersible tablets, you should take these with a meal, or after a snack. This will help prevent indigestion as a result of irritation to your stomach.
  • Dispersible (or soluble) tablets, should be taken dissolved into a small glass of water before swallowing.
  • If you have been supplied aspirin enteric-coated tablets you should swallow them whole with a drink of water. Do not chew or crush these tablets as this will damage the special coating. Also, if you take indigestion remedies, do not take them two hours before or after you take enteric-coated aspirin tablets.
  • You should drink plenty of water while you are taking aspirin. This is because aspirin may cause problems if you take it when you are dehydrated.

If you have been supplied aspirin suppositories, follow the instructions below for use:

  • If the suppository is too soft, it may be chilled in the refrigerator or under cold running water before unwrapping. Remove the wrapping and moisten the suppository with water.
  • Lie on your side and draw your knees up towards your chest.
  • Using your finger, gently push the suppository into your back passage as far as possible, pointed end first.
  • Lower your legs to a comfortable position to help you to hold the suppository in place.
  • Wash you hands afterwards.
  • Aspirin must not be given to children under the age of 16 to treat minor illnesses. This is because there is a possible association between aspirin and a condition known as Reye's syndrome when it is given to children. Reye's syndrome is a very rare condition, but it can be fatal.
  • Do not take any other medicines containing aspirin at the same time as this medicine. Remember many common 'over-the-counter' preparations also contain aspirin. Always read the label to check, or ask your pharmacist for advice.
  • Taking too much aspirin can cause serious problems. If you suspect that you have taken more than the prescribed dose, or if a child has accidentally taken aspirin, contact your local accident and emergency department for advice straight away.

Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. These usually improve as your body adjusts to the new medicine, but speak with your doctor or pharmacist if any of the following side-effects continue or become troublesome.

Common side-effects - these affect less than 1 in 10 people who take this medicine What can I do if I experience this?
Feeling or being sick, indigestion Stick to simple foods and take your dose of aspirin after a meal. If this continues, speak with your doctor, dentist or pharmacist

Important: aspirin may cause allergic reactions; this is more common in people who have asthma. Stop taking this medicine and speak with your doctor or the accident and emergency department of your local hospital immediately, if you experience:

  • Any swelling of the lips, mouth or throat.
  • Any wheezing or breathing problems.
  • A sudden skin rash.

If you experience any unusual bleeding or any other symptoms which you think may be due to this medicine, speak with your doctor or pharmacist.

  • Keep all medicines out of the reach and sight of children.
  • Store in a cool, dry place, away from direct heat and light.
  • Never take more than the prescribed dose. If you suspect that someone has taken an overdose of this medicine, go to the accident and emergency department of your local hospital at once. Take the container with you, even if it is empty.
  • This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
  • Never keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
  • If you have any questions about this medicine ask your pharmacist.

Further reading & references

  • British National Formulary; 62nd Edition (Sep 2011) British Medical Association and Royal Pharmaceutical Society of Great Britain, London
  • Manufacturer's PIL, Aspirin Tablets 300 mg; Manufacturer's PIL, Aspirin Tablets 300 mg, Activis UK Ltd, electronic Medicines Compendium. Dated August 2010.
  • Manufacturer's PIL, Nu-Seals® 300; Manufacturer's PIL, Nu-Seals® 300, Alliance Pharmaceuticals, electronic Medicines Compendium. Dated September 2010.

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.

Original Author:
Helen Allen
Current Version:
Peer Reviewer:
Dr Hannah Gronow
Last Checked:
15/12/2011
Document ID:
3205 (v23)
© EMIS
The Information Standard - certified member